Flash Flood, Webster
- When
- August 9, 4:00 AM CST to 8:00 AM CST
- Where
- Webster County, Ft Dodge
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Strong thunderstorms moved over the Fort Dodge area during the early morning hours of the 9th. The storms dumped 3 inches of rain during the predawn hours, much of it falling in a little over an hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong thunderstorms moved over the Fort Dodge area during the early morning hours of the 9th. The storms dumped 3 inches of rain during the predawn hours, much of it falling in a little over an hour. The rain caused flash flooding in several areas in and around Fort Dodge. Water was flowing 4 feet deep across roadways in parts of Fort Dodge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 2:25 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 AM CDT WED AUG 9 2006 .DISCUSSION... THE MAIN FORECAST ISSUES ARE CONVECTIVE TRENDS...LOCATION OF HEAVIEST RAINFALL AND SVR WX POTENTIAL TODAY AND THURSDAY. CURRENTLY...A MID LEVEL SHORT WAVE IS AIDING AN AREA OF THUNDERSTORMS ACROSS NORTHERN IOWA. MAX RAINFALL AMOUNTS ARE BETWEEN 2 TO 4 INCHES SO FAR FROM THE SPENCER AREA SOUTHEAST TO FORT DODGE...AND URBAN AND SMALL STREAM FLOOD ADVISORIES HAVE BEEN ISSUED FOR PARTS OF POCAHONTAS...WEBSTER AND HUMBOLDT COUNTIES. FORTUNATELY THESE AREAS WERE NOT IMPACTED BY HEAVY RAINFALL YESTERDAY. THE NAM CONTINUES A NW TO SE ORIENTED PRECIP AXIS THIS MORNING ASSOCIATED WITH THE STRONGEST MOISTURE TRANSPORT AND DEEPEST WARM CLOUD DEPTH. WILL ADD MENTION OF LOCALLY HEAVY RAINFALL THIS MORNING. NO ORGANIZED SVR STORMS EXPECTED THIS MORNING...BUT WOULDN/T BE SURPRISED TO HAVE A MARGINAL HAIL REPORT. THIS AFTERNOON THROUGH TONIGHT MAY BE ANOTHER STORY. THE NAM HAS A GOOD TRACK RECORD OF LATE AND WILL FAVOR THAT MODEL FOR RAIN COVERAGE AND CONVECTIVE INITIATION/MODE TODAY AND TONIGHT. THE QUESTION FOR LATER TODAY IS WHEN/IF AND WHERE CONVECTION WILL START. SW IA WAS FAVORED INITIALLY PER SWODY1 BUT THE 06Z NAM HAS COMPLICATED MATTERS BY PUSHING THE WARM FRONT AND RESULTING STORMS FARTHER NORTH. FOR NOW WILL BANK ON OUTFLOW FROM CURRENT STORMS TO REINFORCE THE BOUNDARY TO THE SOUTH. ALL MODES OF SVR WX WILL BE POSSIBLE THIS AFT/EVE...ASSUMING ENOUGH SUNSHINE IS REALIZED TO BREAK THE CAP. HEAVY RAIN THREAT FOR SOUTHERN IOWA STILL LOOKS PLAUSIBLE WITH POTENTIAL FOR A LATE NIGHT MCS. GIVEN THE RECENT HEAVY RAINS OVER THESE AREAS...DID CONSIDER HYDRO HEADLINES...BUT CONFIDENCE WAS NOT HIGH ENOUGH ATTM AND DAY SHIFT CAN RE-EVALUATE. THE CWA IS ALSO OUTLOOKED IN SLT RISK FOR THURSDAY. THERE IS EVEN MORE UNCERTAINTY ABOUT THE MOST FAVORED AREAS FOR SVR WX AND WL KEEP DETAILS FAIRLY GENERAL FOR NOW IN HWO. LOOKING AHEAD...DID ADD SMALL POPS EAST TO ACCOUNT FOR WEAK FROPA. LATE SATURDAY THROUGH SUNDAY TIMING FOR NEXT FRONTAL PASSAGE AND RAIN CHANCES STILL LOOKS GOOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT TUE AUG 8 2006 IAZ004>007-015>017-023>028-033>039-046>050-060>062-074-075-085- 086-097-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO- DAVIS- 1110 PM CDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTHEAST OF A LINE FROM CARROLL...TO INDIANOLA...TO CENTERVILLE. .DAY ONE...TONIGHT SCATTERED TO THUNDERSTORMS WILL DEVELOP AFTER MIDNIGHT WITH NO SEVERE WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY NIGHT...AND AGAIN LATE SATURDAY AND SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY WEDNESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. IAZ044-045-057>059-070>073-081>084-092>096-091100- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-WARREN- ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 1110 PM CDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL IOWA...SOUTHWEST OF A LINE FROM CARROLL...TO INDIANOLA...TO CENTERVILLE. .DAY ONE...TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY NIGHT...AND AGAIN SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY WEDNESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. KINNEY/DONAVON
The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 10:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528523.